Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 151, NWS Wichita, KS

July 13, 1997Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 1997, 6:36 PM CDT for Harper County, Kansas. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 1997, 6:36 PM CDT (23:36 UTC)
Expired
Jul 13, 1997, 7:35 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harper County, KS

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:38 PM CDTHail 0.88Attica, KS
Jul 13, 6:47 PM CDTHail 0.88Attica, KS
Jul 13, 6:55 PM CDTHail 2.75Anthony, KS
Jul 13, 7:17 PM CDTHail 1Attica, KS
Jul 13, 7:43 PM CDTHail 0.88Attica, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 132337 RRA
SVRICT
KSC077-140035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT SUN JUL 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  HARPER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 735 PM CDT
 
* SOME TOWNS AFFECTED
    CORWIN
    ATTICA
    CRYSTAL SPRINGS

* AT 635 PM RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST
  OF ATTICA OR 12 MILES SOUTHEAST OF MEDICINE LODGE MOVING
  NORTHEAST AT 10 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


RUNYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:53 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 13, 2:53 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
252 PM CDT SUN JUL 13 1997

...SHORT TERM...
19Z SFC MAP SHOWS THAT FRONT HAS STALLED ACROSS CENTRAL KANSAS
EXTENDING FROM NR CNK TO JUST S OF DDC.  H20 VAPOR SHOWING S/W
ROTATING ACROSS THE NRN PLAINS...EXTENDING INTO EXTREME NW KS.  SFC
THERMAL RIDGE JUST AHEAD OF THE FRONT FROM SLN TO P28...WHICH IS
APPROACHING CONVECTIVE TEMPS OF JUST ABOVE 100.  WITH S/W SWING
ACROSS THE NRN PART OF THE STATE AND CATCHING UP TO THE FRONT
THIS EVENING MAY STILL SEE ISOLATED TSRA DEVELOP IN SECTIONS OF
CENTRAL KS THIS EVENING BEFORE LOOSING DAYTIME HEATING.  SC/SE KS
ATTM APPEAR TO BE TOO FAR S OF THE UPPER LEVEL SUPPORT AND SHOULD
SEE A DRY FRONTAL PASSAGE TONIGHT ONCE THINGS GET MOVING AGAIN.  BY
12Z MON...FRONT SHOULD BE JUST ABOUT THROUGH THE SE CORNER OF THE
STATE...WHICH SHOULD KEEP TEMPS IN THE 70-75 DEGREE RANGE OVER THE
SE...WHILE DRYING BEHIND THE FRONT DROPS CENTRAL IN THE MID 60S.  SC
KS...ARND 70.

NOONAN

...LONG TERM...
THE MAIN PROBLEM WITH THIS PERIOD WILL BE THE TEMPERATURES.  WITH
THE PASSAGE OF THE FRONT TONIGHT...HIGH PRESSURE WILL FILL IN DURING
THE DAY MONDAY.  SO...WITH NVA AND SUBSIDENCE AT ALL LEVELS...THE
SKIES SHOULD REMAIN VIRTUALLY CLOUD FREE.  WITH HIGH PRESSURE MOVING
IN OVERHEAD...THE WINDS SHOULD ALSO SUBSIDE TO SPEEDS OF AROUND 10
MPH OR LESS.  WITH SLIGHTLY DRIER AIR ADVECTING INTO THE CWA AND
NORTHERLY WINDS...THE TEMPERATURES SHOULD BE SLIGHTLY COOLER THAN
TODAYS.  ON TUESDAY...THE WINDS ARE GOING TO SWING BACK AROUND TO A
SOUTHERLY DIRECTION...PRODUCING SOME WEAK WARM AIR ADVECTION.
THEREFORE...I WILL WARM THE READINGS A COUPLE OF DEGREES FROM THE
ANTICIPATED HIGHS FOR MONVDAY.

CHANCE

RSL 065/093 066/097     01-00
SLN 068/095 067/099     01200
ICT 070/094 068/097 070 01100
HUT 069/094 067/097     01100
CNU 072/090 067/092     01100

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.